California, 2021

Debris Flows and Flood in California, August 29 to 31, 2021

August 29 to 31, 2021 · NWS SGX · 18 events in 7 counties and zones

S. from August 29th through 31st.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
$10,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

An influx of monsoonal moisture impacted portions of the southwestern U.S. from August 29th through 31st. This brought multiple thunderstorms from the deserts of Southern California all the way to the coast, where areas saw gusty winds, heavy rain, and frequent lightning. On August 30 and 31, severe thunderstorms impacted the Salton Sea and produce heavy rainfall. On August 31 a significant dust storm moved through the Coachella Valley and into the Borrego Deserts. On both days trees were reported downed in the lower Coachella Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 29, 8:30 AM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 29, 8:30 AM PST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 AM PDT Sun Aug 29 2021

.SYNOPSIS...
Another hot day is expected inland today under the ridge. That ridge
aloft will weaken over the next few days as increasing Monsoonal
moisture brings more humid conditions with periods of clouds, and a
chance for showers and isolated thunderstorms each day (mainly
afternoons) through Wednesday. The best chance for any heavy
rainfall will be focused over the mountains and deserts. Cooler
weather will spread farther inland after today, as the marine layer
rebuilds with periods of night and morning low clouds and fog.
Southwest flow aloft should dry our skies later this week, and
rebuilding high pressure aloft will bring warming into the Labor Day
Weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Morning Update: A remnant convective cluster near Yuma moving west
along with diurnal heating and instability could provide a trigger
for storms over the lower deserts and mountains this afternoon. The
morning update featured an uptick in the pops forecast for those
areas. There could even be a few stray showers tumbling into the
foothills west of the peninsular ranges of San Diego and Riverside
Counties. No other updates were needed to the forecast this
morning.

Remainder of early morning discussion (from 243 am pdt): Marine
clouds were less extensive nearshore overnight but were beginning to
fill into the inner waters after 2 AM PDT. Meanwhile, high clouds
were spreading westward as thunderstorms developed over western AZ.
Thunderstorms were also indicated off the Baja Coast. Surface
pressure gradients were fairly weak and wind reports mostly light.
Heat Advisories/Warnings continue today, but for the San Diego
Valleys, forecast highs are about average for late August where
increasing humidity and clouds will likely temper the daytime
maximums. Also the high dewpoints in the lower deserts will likely
cap daytime highs below excessive levels.

The persistent ridge over the southern tier of the U.S. will finally
break down after today, allowing a series of weak disturbances to
drift over SoCal, tapping a rich moisture supply from the south. The
greatest values exceeding two inches will likely remain over the
deserts, but much of SoCal should see values around 1.5 inches by
Mon/Tue. Relative humidity will be felt more over the next few days,
and the chance for periods of showers/t-storms will increase. It
will take more than high levels of moisture in the atmosphere to
result in heavy rainfall though.

Much of the forcing models are predicting is weak, and the result is
varying model solutions with regard to shwr/t-storm development,
both in timing and intensity. The best chance for any thunderstorms
and potentially heavy rainfall will be over the mts each afternoon.
However, those chances at any given time and place are slim. We
could see some activity west of the mts as well.

For today, a weak easterly wave will drift W-NW from SW AZ and into
far SW CA by this evening. This wave should set off a few showers or
thunderstorms, particularly over the San Diego County mts/deserts,
but a few showers could drift into southern valley and coastal areas
late in the day. Weak subsidence behind the wave on Monday, coupled
with more high clouds could keep a lid on significant thunderstorm
development, but there is sufficient instability for scattered
shwrs/t-tstms just about anywhere, with an emphasis in the mts.

For Tuesday, flow turns more southerly, and instability aloft
increases over the entire area as another surge of subtropical
moisture pushes northward and a SW-NE oriented jet streak noses into
SoCal. This will bring more clouds, and at least a chance of
scattered showers and even an isolated thunderstorm just about
anywhere in the CWA. The jet lifts slowly NE out of the region,
placing us in weak subsidence again on Wednesday.

So despite the potential, the chance of rainfall (in any spot at any
particular time) is small. To put things into perspective, our NBM
chances for one-quarter inch in any 6 hour period never exceeds 6%,
in the San Diego County mountains this week, and that is greater
than any other county.

The clutter seems to clear during the second half of the week as the
ensembles all show dry and cooler weather as a substantial trough
off the West Coast takes control of the weather over California.
This will dry the upper-levels and deepen the marine layer for
stable and cooler weather. Confidence is rather high this will
occur. For the Labor Day weekend, the mean trend of all of the
ensemble member solutions of both the GFS/ECMWF models show warming
and mostly dry.

&&

.AVIATION...
291545Z...Coast...BKN-OVC cigs with bases 500-1000 ft MSL along the
coast and locally up to 10 miles inland, will clear through 17Z.
After 21Z, SCT-BKN high clouds AOA 12,000 ft MSL. Low clouds
expected to become more widespread along the beaches after 06Z,
spreading up to 10 miles inland after 10Z. Vis restrictions of 3-5SM
possible, especially near higher coastal terrain. Bases will be 1000-
1500 ft MSL, locally around 800 ft MSL.

Valleys/Mountains/Deserts...SCT-BKN high clouds AOA 12,000 ft MSL
today. ISO TSRA will develop after 20z mainly across the San Diego
County/Riverside County Mountains. Lightning strikes and gusty and
erratic winds will be possible vcty TSRA.  VCSH could locally drift
into the valleys, low confidence VCSH would effect TAF sites.

&&

.MARINE...
No hazardous marine conditions are expected through Thursday. Winds
nearing 20 kt possible in the Outer Waters Friday afternoon.

&&

.FIRE WEATHER...
High heat and low relative humidity will continue elevated fire
weather conditions today, especially north of San Diego County.  The
main threat is for plume-dominated fires. Gusty winds along the sea
breeze front and near desert passes will also be a concern this
afternoon. Minimum RH values of near 20% will trend upward into
Monday due to the monsoonal flow. There will be a chance of showers
and thunderstorms each day through Wednesday with isolated cloud to
ground lightning strikes.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 9 PM PDT Sunday for Riverside County
     Mountains-San Bernardino County Mountains-San Bernardino
     and Riverside County Valleys-The Inland Empire-San Diego
     County Mountains-San Diego County Valleys.

     Excessive Heat Warning until 9 PM PDT Sunday for Apple and
     Lucerne Valleys-Coachella Valley-San Diego County Deserts-
     San Gorgonio Pass Near Banning.

PZ...NONE.
&&

PUBLIC/FIRE WEATHER...10/JMB
AVIATION/MARINE...CO

In the hours before

Special weather statement, Aug 29, 11:54 AM PST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service San Diego CA
1254 PM PDT Sun Aug 29 2021

CAZ048-050-056-058-292045-
San Diego County Mountains CA-Riverside County Mountains CA-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
San Diego County Inland Valleys CA-
1254 PM PDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of Riverside and north
central San Diego Counties through 145 PM PDT...

At 1253 PM PDT, NWS doppler radar was tracking a strong thunderstorm
over Highway 79 between Warner Springs and Oak Grove, or 13 miles
south of Anza. This storm was nearly stationary.

HAZARD...Strong thunderstorm wind to 50 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Minor wind damage, low visibility and brief heavy rain.

Locations impacted include...
Valley Center, Aguanga, Warner Springs, Palomar Mountain, Hwy 79
Between Oak Grove And Aguanga, Hwy 79 Between Warner Springs And Oak
Grove, Hwy 79 Between Santa Ysabel And Warner Springs, Lake Henshaw,
Palomar Mountain State Park, S7 - East Grade Rd, Hwy S2 Between Hwy
79 And Hwy 78, La Jolla Indian Reservation, Oak Grove, Santa Ysabel
Indian Reservation, Rincon Indian Reservation, Pauma Valley and Los
Coyotes Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3347 11660 3315 11658 3325 11696 3351 11688
TIME...MOT...LOC 1953Z 240DEG 48KT 3337 11674

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Tardy

The radar

The San Diego radar (KNKX), 19 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 dust storm, 2 lightning, 2 heavy rain, 2 debris flow, 2 astronomical low tide, 1 flood. Local standard time, as filed.

Flood, San Diego

When
August 29, 1:00 PM PST to 4:00 PM PST
Where
San Diego County, 1.47 mi NNW of Ramona Arpt to 4.24 mi S of Ramona Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.051, -116.906

Heavy rain from a strong thunderstorm moving east to west across the Ramona Valley caused minor flooding and downed small trees.

Thunderstorm Wind, San Diego

When
August 29, 1:30 PM PST to 2:30 PM PST
Where
San Diego County, 3.44 mi SSW of Ramona Arpt to 3.49 mi SSW of Ramona Arpt
Measured
35 kt (40 mph) estimated gust
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
32.985, -116.925

Tree down at Mussey Grade and Mahogany Ranch roads in Ramona. The Ramona ASOS reported wind gusts near 40 MPH at the time from thunderstorm winds.

Thunderstorm Wind, San Diego

When
August 29, 1:30 PM PST to 2:30 PM PST
Where
San Diego County, 2.87 mi SE of Ramona to 2.69 mi SE of Ramona
Measured
39 kt (45 mph) estimated gust
Crop damage
$3,000
Reported by
Law Enforcement
Coordinates
32.999, -116.838

Reported branches down on roadway and small trees near San Vincente Road and Wildcat Canyon Road in south Ramona. Wind gusts nearby 40 to 45 mph on mesonet.

Lightning, San Diego

When
August 29, 3:00 PM PST to 6:00 PM PST
Where
San Diego County, 0.81 mi W of Cardiff By the Sea to 0.59 mi SE of Del Mar
Property damage
$20,000
Reported by
Lifeguard
Coordinates
33.032, -117.294

Lightning reached the beaches of San Diego County late in the afternoon August 29. This caused some beach closures and cancellation of outdoor activities. This photo captured by Del Mar lifeguards.

Heavy Rain, San Bernardino

When
August 30, 9:30 AM PST to 12:00 PM PST
Where
San Bernardino County, 0.48 mi ESE of Moonridge to 0.61 mi ESE of Moonridge
Reported by
Mesonet
Coordinates
34.228, -116.862

Ski resort measures 0.75 inches of rain in one hour from monsoon thunderstorms.

Debris Flow, San Diego

When
August 30, 10:00 AM PST to 6:00 PM PST
Where
San Diego County, 1.19 mi ENE of Pine Vly to 1.64 mi ESE of Pine Vly
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.830, -116.503

CHP reports rock slides along the Sunrise Highway just north of Interstate 8.

Astronomical Low Tide, San Diego County Mountains

When
August 30, 11:25 AM PST to 12:00 PM PST
Where
San Diego County Mountains forecast zone
Reported by
Mesonet
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Pine Valley reports heavy rain in monsoon thunderstorms of 0.43 inches in a half hour.

Lightning, San Diego

When
August 30, 12:00 PM PST to 5:00 PM PST
Where
San Diego County, 17.92 mi N of Warner Spgs to 0.69 mi W of Warner Spgs
Property damage
$10,000
Reported by
Department of Highways
Coordinates
33.539, -116.637

Lightning caused at least 3 wildfires reported by Caltrans (Quickmap). Fires were kept small due to rainfall and initial attack.

Heavy Rain, San Bernardino

When
August 30, 12:38 PM PST to 1:38 PM PST
Where
San Bernardino County, 29.28 mi S of Morongo Lodge to 29.52 mi S of Morongo Lodge
Reported by
Mesonet
Coordinates
33.628, -116.625

Mesonet station KWYC1 Kenworthy RAWS reports 0.83 inches of rain in 1 hour from monsoon thunderstorms.

Debris Flow, San Bernardino

When
August 30, 1:00 PM PST to 6:00 PM PST
Where
San Bernardino County, 4 mi SSE of Moonridge to 4.05 mi SSE of Moonridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.175, -116.850

Minor debris flow from thunderstorm rains occurred with rock and mud spilling onto State Highway 38. Radar estimates rain rate of one half inch an hour.

Astronomical Low Tide, Apple and Lucerne Valleys

When
August 30, 2:00 PM PST to 10:00 PM PST
Where
Apple and Lucerne Valleys forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Some areas in the mountains experienced small wildfires due to lightning strikes from monsoon thunderstorms. These were put out fairly quickly by fire officials.

Dust Storm, Coachella Valley

When
August 30, 6:30 PM PST to 7:30 PM PST
Where
Coachella Valley forecast zone
Reported by
ASOS
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Thunderstorm outflow winds created blowing dust and sand across the southern Coachella Valley with wind gusts peaking at 50 MPH at the Thermal ASOS and visibility as low as three quarters of a mile. The Mesonet station UP633 in Mecca reported a wind gust of 34 MPH as well.

Dust Storm, Coachella Valley

When
August 31, 2:00 PM PST to 6:00 PM PST
Where
Coachella Valley forecast zone
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Dust and low visibility was reported through out the Coachella Valley and Borrego Valley. Wind gusts 40 to 50 mph were observed from outflow of thunderstorms.

Thunderstorm Wind, Riverside

When
August 31, 4:00 PM PST to 5:00 PM PST
Where
Riverside County, 0.48 mi E of Mecca to 0.53 mi E of Mecca
Measured
30 kt (35 mph) estimated gust
Crop damage
$2,000
Reported by
Mesonet
Coordinates
33.570, -116.062

Large tree blocking the road near intersection of 66th Avenue/Box Canyon Road and Johnson Road in Mecca.

Thunderstorm Wind, Riverside

When
August 31, 4:00 PM PST to 5:00 PM PST
Where
Riverside County, 0.65 mi N of Mecca to 0.66 mi N of Mecca
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.579, -116.070

Strong thunderstorm winds resulted in roof damage at the Galilee Center, used as a shelter for people who had lost power the day before. The leaking roof prompted evacuation of the building.

Thunderstorm Wind, Riverside

When
August 31, 4:00 PM PST to 6:00 PM PST
Where
Riverside County, 0.88 mi ESE of Indian Wells to 1.34 mi ESE of Indian Wells
Measured
39 kt (45 mph) estimated gust
Crop damage
$3,000
Reported by
Department of Highways
Coordinates
33.715, -116.286

A couple of trees were downed at La Quinta High School by high wind outflow from thunderstorms to the south. Southeast wind gusts 40 to 45 mph in the lower Coachella Valley were observed.

Thunderstorm Wind, Riverside

When
August 31, 4:00 PM PST to 6:00 PM PST
Where
Riverside County, 2.67 mi SW of Myoma to 2.95 mi SW of Myoma
Measured
40 kt (46 mph) estimated gust
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
33.773, -116.353

Large tree blown down along Frank Sinatra Drive in Palm Desert. Another tree blown over onto a car.

Dust Storm, San Diego County Deserts

When
August 31, 4:00 PM PST to 7:00 PM PST
Where
San Diego County Deserts forecast zone
Property damage
$20,000
Reported by
Department of Highways
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

A dust storm moved through the Borrego Valley on August 31. Dust was caught on area webcameras. Late afternoon thunderstorms caused the wind and dust. Very high levels of PM 2.5 and 10 were recorded by Anza Borrego Desert Research.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983714, 981999, 982002, 983715, 982287, 982015, 982288, 983716, 982027, 982033, 982281, 982017, 983711, 981835, 981838, 981844, 981856, 983712.